rss
Emerg Med J 30:130-133 doi:10.1136/emermed-2011-200691
  • Original articles

Drug-induced movement disorders in children at paediatric emergency department: ‘dystonia’

  1. Ayla Akca Caglar2
  1. 1Department of Pediatric Emergency, Gazi University Faculty of Medicine, Ankara, Turkey
  2. 2Department of Pediatrics, Gazi University Faculty of Medicine, Ankara, Turkey
  1. Correspondence to Dr Oksan Derinoz, Department of Pediatric Emergency, Gazi University Faculty of Medicine, Besevler, Ankara 06500, Turkey; oderinoz{at}gazi.edu.tr
  1. Contributors OD and AAC conceived the idea and framed the hypothesis. OD planned the methods to generate results, was responsible for creation of all or a substantive part of the manuscript, data analysis and interpretation. AAC conducted the experiments, managed patients, organised the study and reported the data.

  • Accepted 12 February 2012
  • Published Online First 7 March 2012

Abstract

Aim To examine cases with drug-induced dystonic reactions (DIDRs), to identify the complaints of the application, to classify the drugs causing those dystonic reactions (DRs) and to determine the treatment options and protective measures to prevent DIDRs.

Method The authors retrospectively analysed 55 cases with DIDRs at paediatric emergency department (PED) in a 5-year period.

Results The mean age of the patients was 145.07±56.30 months, and of the 55 cases, 28 cases (50.9%) were boys. Antiemetics and antipsychotics were the most common causes of DIDRs. 35 (70%) patients developed DIDRs at therapeutic doses. Treatment side effect was the most common cause of the DIDRs (78.2%). The most common DIDRs were abnormal postures of the head and neck (56.6%). Laryngospasm was observed only in four cases (7.3%) that used either antipsychotics or psychostimulants. 51 (92.7%) children were treated with parenteral diphenhydramine successfully.

Conclusion Dystonia is a common side effect of certain drugs, even when therapeutic doses are administered. Although the most common DIDRs were abnormal postures of the head and neck, rare life-threatening conditions, may develop particularly due to use of antipsychotics. In treatment, diphenhydramine could effectively be used through parenteral way to eliminate the cholinergic effects of those drugs. However, the easiest and the safest way to prevent the development of DRs is to avoid unnecessary drug usage. In conclusion, physicians should be aware that antiemetic and antipsychotic drugs are associated with DRs in normal doses and that those drugs should be prescribed with a correct indication.

Footnotes

  • Competing interests None.

  • Ethics approval Ethics approval was provided by the institutional ethics committee of Gazi University, Faculty of Medicine, Ankara, Turkey.

  • Provenance and peer review Not commissioned; externally peer reviewed.


Free sample
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of EMJ.
View free sample issue >>

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article